Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Analysis of a free boundary problem in partial lubrication

Authors: G. Bayada and M. Chambat
Journal: Quart. Appl. Math. 40 (1983), 369-375
MSC: Primary 76D99; Secondary 35J85, 76B10
DOI: https://doi.org/10.1090/qam/693872
MathSciNet review: 693872
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Hydrodynamic lubrication is concerned with a particular form of creeping flow between surfaces in relative motion where cavitation takes place. The determination of the free boundary of the cavitation area is then of fundamental importance for the computation of the characteristics of the mechanisms. Different conditions at the free boundary have been introduced. We study two of them and compare corresponding solutions with respect to film extent and pressure repartition.

References [Enhancements On Off] (What's this?)

  • [1] G. Bayada, Inéquations variationnelles elliptiques, applications à la résolution de Reynolds, Thése, University of Lyon, 1972
  • [2] G. Capriz, Variational techniques for the analysis of a lubrication problem, Mathematical aspects of finite element methods (Proc. Conf., Consiglio Naz. delle Ricerche (C.N.R.), Rome, 1975) Springer, Berlin, 1977, pp. 47–55. Lecture Notes in Math., Vol. 606. MR 0479025
  • [3] Glowinski, Lions, Tremolieres, Analyse numérique des inéquations variationelles, Dunod, Paris, 1976
  • [4] S. M. Rohde and G. T. McAllister, A variational formulation for a class of free boundary problems arising in hydrodynamic lubrication, Int. J. Eng. Sci. 13, 841-850 (1975)
  • [5] Garrett Birkhoff and Donald F. Hays, Free boundaries in partial lubrication, J. Math. and Phys. 42 (1963), 126–138. MR 0153199
  • [6] Dowson, Godet, Taylor, Cavitation and related phenomena in lubrication, I.M.E., London (1975)
  • [7] Cavitation in real liquids, Proceedings of the Symposium on Cavitation in Real Liquids, General Motors Research Laboratories, Warren, Michigan, vol. 1962, Elsevier Publ. Co., Amsterdam-London-New York, 1964. MR 0171452
  • [8] G. I. Taylor, Cavitation of a viscous fluid in narrow passages, Fluid Mech. 16, 595-619 (1963)
  • [9] G. Lundholm, The circumferential groove journal bearing considering cavitation and dynamic stability, Acta Poly. Scand. Mech. Eng., Series 12, Stockolm (1964)
  • [10] C. H. T. Pan and R. A. Ibrahim, Cavitation in a short bearing with pressurized lubricant supply, in A.S.M.E. ASLE lubrication conference, San Francisco (1980)
  • [11] C. S. Cryer, The method of Christopherson for solving F.B.P.for infinite journal bearings by means of finite difference, Math. Computation 25, 435-443 (1971)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76D99, 35J85, 76B10

Retrieve articles in all journals with MSC: 76D99, 35J85, 76B10

Additional Information

DOI: https://doi.org/10.1090/qam/693872
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society